SSRI and anticoagulant mix linked to major bleed risk

SSRI use increases the risk of major bleeding in patients taking certain oral anticoagulants, claim US researchers.

Both drugs have independ-ently been linked to an increased bleeding risk.

However, the latest study showed that in patients taking oral vitamin K antagonists, the use of SSRIs increased the risk of non-GI bleeding by 70 per cent - equivalent to the risk seen with an NSAID.

The study included 70,201 patients in the Netherlands who were taking oral vitamin K antagonists between 1994 and 2004.

Overall, 1,848 cases of major bleeding were recorded in this group, with 67 per cent of cases being non-GI bleeds.

SSRI use was associated with a 70 per cent increased risk of non-GI bleeding, compared with patients taking vitamin K antagonists alone.

But the combination of medications had no statistically significant effect on the risk of GI-bleeding.

The researchers conclude that patients taking an oral anticoagulant should consider taking an alternative antidepressant to SSRIs.

sanjay.tanday@haymarket.com

Arch Intern Med 2008; 168:180-5

Comment below and tell us what you think

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus